Heavy Rain, Sierra
- When
- July 28, 5:00 PM MST to 8:00 PM MST
- Where
- Sierra County, 5.05 mi NW of Lake Vly
- Reported by
- Public
- Coordinates
- 32.772, -107.641
A report of 2.27 inches of rain reported approximately 12 miles south-southwest of Hillsboro.
An upper high over the lower Mississippi Valley brought a deep southeast flow of moisture directly over New Mexico which resulted in severe thunderstorm winds, heavy rain and numerous reports of flash flooding around Luna, Sierra and Otero counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
An upper high over the lower Mississippi Valley brought a deep southeast flow of moisture directly over New Mexico which resulted in severe thunderstorm winds, heavy rain and numerous reports of flash flooding around Luna, Sierra and Otero counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 4:35 PM MST, 25 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
535 PM MDT Mon Jul 28 2025
...New AVIATION...
.KEY MESSAGES...
Updated at 528 PM MDT Mon Jul 28 2025
- Best rain chances will be today and tomorrow with flash
flooding being the primary hazard.
- High pressure influences the area starting Wednesday and
remains over the area through the weekend focusing storm
chances westward and over the area mountains.
- Lingering moisture keeps temperatures near to below average
throughout the work week becoming warmer than average over the
weekend thanks to high pressure.
&&
.DISCUSSION...
Issued at 1157 AM MDT Mon Jul 28 2025
High pressure to the east will continue to funnel in monsoonal
moisture today and tomorrow. Moisture content in the atmosphere is
above average with this mornings sounding reading a PW value of
1.36” which is right around the 90th percentile. In addition,
dewpoints across the area are in the 50s and 60s with the best
moisture out east. Today will be an active day with the biggest
concern being flash flooding from storms, but also monitoring
gusty outflow winds over locations out west with the blowing dust
threat as well. The Lordsburg Playa and many locations along the
I-10 corridor in and around Deming and traveling west to the AZ
border have been notorious this year for dust. The area mountains
fire off around mid-day today with more isolated to scattered
activity in the lowlands. The Gila region and locations west of
the Rio Grande Valley look to be the prime area for heavy rain
tonight. Looks like convection and showers persist into the
overnight hours with some lingering showery activity possible
Tuesday morning.
Moisture sticks around Tuesday with the monsoonal plume
overhead. A theme we have noticed over the years is if one general
area gets a lot of rain the day prior, the ground is too wet/takes
longer for the ground to heat up leading to little to no
convection in that area over the next day. Looks fairly likely
that locations west of the RGV will have the best rain chances
today but CAMs are suggesting locations east of the RGV could be
the best chances for storms on Tuesday afternoon. Either way, the
biggest impacts from storms will be torrential rainfall leading to
flash flooding and gusty outflow winds. Looks like lingering
storms and showers are possible Tuesday and into Wednesday but
doesn’t look as widespread as it does for tonight. High pressure
retrogrades westward and looks to settle over the area by
Thursday. As this high pressure moves westward, this shifts the
monsoonal plume over western locations of the CWA and AZ which is
where storm chances will be best. High pressure will start to
gradually warm and somewhat dry out the area Thursday and Friday.
Recycled moisture trapped under the high pressure will allow for a
more typical monsoon day with scattered thunderstorms in the area
mountains and isolated storms later in the desert lowlands both
days.
&&
.AVIATION...
(00Z TAFS)
Issued at 528 PM MDT Mon Jul 28 2025
Ongoing convection remains generally west of the Rio Grande
Valley, with SHRA along and east of the RGV for KELP and KLRU.
TSRA for KDMN and KTCS will persist through ~02Z with MVFR to IFR
conditions likely with lowering CIGS and reduction to VIS down to
1-3 SM due to +SHRA and BLDU. Winds currently light and VRB at
KELP and KLRU with stronger winds currently impact KTCS and KDMN
with ongoing TSRA. Prevailing winds will be west to northwest
through the evening with BKN to OVC skies through the evening and
overnight hours.
&&
.FIRE WEATHER...
Issued at 1157 AM MDT Mon Jul 28 2025
Best thunderstorm chances will be today and tomorrow as abundant
moisture is available in the atmosphere which will allow for
storms to produce heavy rainfall leading to flash flooding. Gusty
outflow winds with storms expected with the gustiest winds being
near locations bordering AZ. The monsoonal plume of moisture gets
shoved west of the Rio Grande Wednesday which is where storm
chances can be focused with more isolated to scattered coverage
elsewhere. High pressure gets settled overhead Thursday and Friday
allowing for temperatures to warm with storm chances continuing,
just more of a typical monsoon day with scattered thunderstorms in
the area mountains and isolated converge in the lowlands. Min RH
values stay above critical thresholds each day through Saturday
with a possible return of critical RHs Sunday. Winds stay light at
5-10 mph each afternoon outside of thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 73 93 73 97 / 60 30 30 20
Sierra Blanca 66 90 66 92 / 60 30 10 10
Las Cruces 67 88 67 92 / 60 40 50 30
Alamogordo 66 88 67 92 / 50 50 30 40
Cloudcroft 50 67 50 69 / 60 60 30 60
Truth or Consequences 67 87 68 90 / 70 50 40 50
Silver City 61 82 62 85 / 70 70 50 70
Deming 68 91 68 95 / 70 50 50 40
Lordsburg 67 90 67 92 / 70 60 60 70
West El Paso Metro 70 91 73 94 / 60 30 30 30
Dell City 70 93 70 96 / 40 30 10 10
Fort Hancock 73 95 73 98 / 60 40 20 20
Loma Linda 65 85 67 88 / 50 40 20 20
Fabens 71 93 72 96 / 60 30 20 10
Santa Teresa 69 90 70 92 / 60 40 40 30
White Sands HQ 70 90 71 93 / 50 50 40 40
Jornada Range 66 88 68 92 / 60 50 50 40
Hatch 67 90 69 94 / 70 50 50 50
Columbus 69 90 70 94 / 70 50 50 30
Orogrande 67 87 67 91 / 50 40 30 30
Mayhill 56 79 56 79 / 60 60 20 60
Mescalero 55 77 55 80 / 60 60 30 70
Timberon 55 76 55 78 / 50 60 30 50
Winston 58 79 58 83 / 60 70 40 70
Hillsboro 62 87 63 90 / 70 50 50 60
Spaceport 66 87 67 91 / 70 40 40 50
Lake Roberts 57 83 57 86 / 70 70 60 70
Hurley 63 84 64 87 / 70 50 50 70
Cliff 65 90 65 92 / 70 70 50 70
Mule Creek 63 88 62 89 / 60 70 40 70
Faywood 63 84 65 87 / 70 50 50 70
Animas 67 90 67 92 / 60 60 60 70
Hachita 65 87 66 90 / 70 60 60 60
Antelope Wells 65 87 66 90 / 70 70 70 60
Cloverdale 63 84 64 86 / 80 70 70 70
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch until midnight MDT tonight for Central Grant
County/Silver City Area-Eastern Black Range Foothills-
Southern Gila Foothills/Mimbres Valley-Southern Gila Region
Highlands/Black Range-Upper Gila River Valley.
Flood Watch until 4 AM MDT Tuesday for Lowlands of the Bootheel-
Northern Dona Ana County-Sierra County Lakes-Southern Dona
Ana County/Mesilla Valley-Southwest Desert/Lower Gila River
Valley-Southwest Desert/Mimbres Basin-Uplands of the
Bootheel-West Central Tularosa Basin/White Sands.
&&
FORECASTER...38-RogersSpecial Weather Statement
National Weather Service El Paso TX
207 PM MDT Mon Jul 28 2025
NMZ401-426-282030-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
207 PM MDT Mon Jul 28 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 230 PM MDT...
At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meadow Creek, moving southwest at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Roberts, Hill Canyon, Meadow Creek, Sapillo Creek Valley, Trout
Valley, Lake Roberts Heights, Cherry Creek Campground, McMillan
Campground, Portions of the Gila Wilderness, and Signal Peak Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3312 10828 3308 10812 3289 10817 3298 10844
TIME...MOT...LOC 2006Z 022DEG 10KT 3303 10823
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
KSPreliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
523 PM MDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM Dust Storm 7 ENE Road Forks 32.27N 108.90W
07/28/2025 Hidalgo NM Mesonet
Mesonet station NM009 Lordsburg Playa I10
MP9 (NMDOT) vis down to 0.19 mile.
&&
ALBPreliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
526 PM MDT Mon Jul 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Flash Flood 9 NE Montana Vista 31.92N 106.04W
07/28/2025 El Paso TX Emergency Mngr
Flooding reported at Hueco State Parks. Low
Water Crossing topped with over 6 inches of
water.
&&
ALBSpecial Weather Statement
National Weather Service El Paso TX
558 PM MDT Mon Jul 28 2025
NMZ403-408-409-425-426-290030-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Region Highlands/Black Range NM-Sierra County Lakes NM-
Central Grant County/Silver City Area NM-
558 PM MDT Mon Jul 28 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GRANT AND
SOUTHWESTERN SIERRA COUNTIES THROUGH 630 PM MDT...
At 558 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Lake Valley, moving west at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3289 10749 3276 10744 3261 10773 3288 10787
TIME...MOT...LOC 2358Z 076DEG 26KT 3282 10756
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZAThe El Paso radar (KEPZ), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
3 flash flood, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
A report of 2.27 inches of rain reported approximately 12 miles south-southwest of Hillsboro.
The Mescalero EM reported burn scar flooding from the Seven Springs fire.
Two large trees were uprooted. Radar estimated winds of 55-60 knots.
Range Road on the White Sands Missile Range was washed out from flooding. Time is approximate.
Law enforcement reported water up to 2 feet deep crossing in numerous areas on Highways 9 and 11 between Columbus and about 6 miles east of Columbus. A weather station at Pancho Villa State Park reported 1.49 inches of rain with the radar indicating heavier rains fell just south and east of this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285817, 1285813, 1285814, 1285815, 1285816.